Alert archive / Ohio / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 209, NWS Cleveland, OH

September 11, 2019Trumbull County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Sep 11, 2019, 3:28 PM EDT for Trumbull County, Ohio. It was in force for 47 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 11, 2019, 3:28 PM EDT (19:28 UTC)
Expired
Sep 11, 2019, 4:15 PM EDT
In force
47 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Trumbull County, OH

The radar

The Pittsburgh radar (KPBZ), 97 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 11, 3:35 PM EDTTSTM WND DMG10 Nne Cortland, OHSEVERAL LARGE TREES BRANCHES DOWN IN GUSTAVUS NEAR SR 193 AND SR 87.
Sep 11, 3:36 PM EDTTSTM WND DMG1 N West Farmington, OHTREE DOWN AT LARSON WEST ROAD AND GURDLE ROAD.
Sep 11, 4:12 PM EDTTSTM WND DMG4 Nw Orangeville, OHTREE DOWN IN VERNON TOWNSHIP.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.5 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2019-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 229 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2019-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
229 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
1607 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

547 
WUUS51 KCLE 111928
SVRCLE
OHC155-112015-
/O.NEW.KCLE.SV.W.0209.190911T1928Z-190911T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
328 PM EDT Wed Sep 11 2019

The National Weather Service in Cleveland has issued a

* Severe Thunderstorm Warning for...
  Trumbull County in northeastern Ohio...

* Until 415 PM EDT.

* At 328 PM EDT, a severe thunderstorm was located over West
  Farmington, or 11 miles northwest of Warren, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor damage to vehicles is possible. Expect damage to 
           trees and power lines.

* Locations impacted include...
  Warren, Cortland, Kinsman, North Bloomfield, West Farmington,
  Bristolville, Vienna Center, Leavittsburg, Vienna, Mecca, Johnston,
  Orangeville, Yankee Lake, Brookfield Center, Howland Center, West
  Hill and Champion Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4119 8056 4127 8100 4148 8100 4150 8069
      4150 8052 4119 8052
TIME...MOT...LOC 1928Z 290DEG 25KT 4137 8094 

HAIL...1.00IN
WIND...60MPH
 
$$

Kahn
2 follow-up statements
858 
WWUS51 KCLE 111949
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
349 PM EDT Wed Sep 11 2019

OHC155-112015-
/O.CON.KCLE.SV.W.0209.000000T0000Z-190911T2015Z/
Trumbull OH-
349 PM EDT Wed Sep 11 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR TRUMBULL COUNTY...

At 349 PM EDT, a severe thunderstorm was located near Cortland, or 9
miles north of Warren, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to vehicles is possible. Expect damage to 
         trees and power lines.

Locations impacted include...
Warren, Cortland, Kinsman, North Bloomfield, West Farmington,
Bristolville, Vienna Center, Leavittsburg, Vienna, Mecca, Johnston,
Orangeville, Yankee Lake, Brookfield Center, Howland Center, West
Hill and Champion Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4127 8100 4147 8100 4148 8069 4148 8052
      4122 8052
TIME...MOT...LOC 1949Z 268DEG 28KT 4138 8078 

HAIL...1.00IN
WIND...60MPH
 
$$

Kahn
459 
WWUS51 KCLE 112014
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
414 PM EDT Wed Sep 11 2019

OHC155-112024-
/O.EXP.KCLE.SV.W.0209.000000T0000Z-190911T2015Z/
Trumbull OH-
414 PM EDT Wed Sep 11 2019

...THE SEVERE THUNDERSTORM WARNING FOR TRUMBULL COUNTY WILL EXPIRE AT
415 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

LAT...LON 4127 8100 4147 8100 4148 8069 4148 8052
      4122 8052
TIME...MOT...LOC 2014Z 290DEG 25KT 4132 8058 

$$

Kahn

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 11, 1:45 PM EDT, 1 hour 43 minutes earlier.

Area forecast discussion, Sep 11, 1:45 PM EDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
145 PM EDT Wed Sep 11 2019

.SYNOPSIS...
A cold front will approach the area from the north today and
stall. The front will remain in the area Thursday before lifting
north as a warm front on Friday. A cold front will follow from
the west Friday afternoon and evening. High pressure will
dominate on Saturday.

&&

.NEAR TERM /THROUGH THURSDAY/...
Clouds have thinned allowing for mostly sunny skies during the
morning which has helped temperatures rise to near 90 in some
locations. Will increase max temperatures a bit to reflect the
very warm conditions. Cloudiness should increase over the next
few hours as the convective temperature is reached. Max
temperatures will range from the mid 80s near ERI to the lower
90s near CLE and the southern portion of the CWA.

Latest run the HREF system has back off on convective
development for the afternoon across the region. Will
lower/delay POP increase a tad for the afternoon.

Previous discussion:
A warm and humid airmass resides over the area this morning
with temperatures warming rapidly to the upper 70s to lower 80s
with mainly scattered high and mid clouds. Morning soundings
show 850 mb temperatures ranging from +19C over the southern
part of the CWA to near 17C over Lake Erie. We can expect
temperatures to be similar to yesterday and reach 85-90F in most
locations.

The consensus of the convection allowing models shows showers
and thunderstorms developing around 17UTC-18UTC over the western
part of the area and then progresses the activity east.
Effective shear reaches 30-35 knots near the Lake Erie with
weaker values to the south. This amount of shear should help
organize and help sustain the convection and increase the
potential for severe weather. SPC's outlook has included part
of the TOL area in a slight risk for severe. PW values are near
1.6" with DCAPE not overly high which seems reasonable as the
mid level dry layer is rather high this morning and near or just
below 500 mb.

With the expected convective development expected more toward
the middle of the afternoon, POPs for this morning to midday
have been lowered.

Previous discussion...Followed the HRRR for precip timing today
and favored the MET guidance vs the categorical GFS. For today,
a cold front across the central lakes will drop south, onto
Lake Erie and possibly into nern OH and nwrn PA by late
afternoon. Models have the front stalling in northern Ohio
tonight before lifting north as a warm front Friday. Don't think
the front will be initially active through mid morning so will
start out with a slight chance pop and work up to chance mid and
late morning, all to cover any possible development. Believe
most of the precip today will occur through the afternoon.
Following the HRRR, have likely pops on a nw/se line from Wood
county to Wayne county. Through the afternoon have tilted the
line move nw/se and drifted it east reaching nern OH and nwrn PA
by 00Z. Through the evening have lowered pops with diurnal
trends, keeping a chance pop mainly nwrn pa northeast of the
front. The front remains in the area Thursday. Low pressure will
move into the upper midwest and should likely be a focus for
convection while forcing should be weaker across the region as
an upper short wave ridge moves across the area, so will have
chance pops for the day. Highs mid to upper 80s today. Highs
Thursday from the mid and upper 70s northeast to the mid 80s
southwest.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
A weakening frontal boundary over the area Thursday night will
occlude and lift north as strong low pressure tracks northeast
across the northern Great Lakes, pushing a cold front east across
the area late Friday and Friday night. Precip chances will increase
across the area Friday into Friday night, with thunderstorms
possible ahead of the cold front. The models are inconsistent with
the timing of the front, with the GFS/GEM notably faster than the
latest NAM/ECMWF. The front will clear the area to the east by
Saturday morning, with dry conditions expected through Friday night.
Highs on Friday will be in the mid to upper 80s across the area, but
will retreat to the upper 70s to low 80s Saturday behind the
relatively weak cold front.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
The long term period is characterized by a building upper ridge
across the eastern CONUS early next week, with mainly dry conditions
and few signals for appreciable precip forcing. A somewhat
seasonably strong belt of westerlies across the northern tier into
the Great Lakes Sunday into Monday may promote a few clusters of
convection somewhere across the region, but confidence is too low
for any forecast mention at this point. The GFS continues to be an
outlier with the synoptic pattern during this period, so have opted
for more of a GEM/ECMWF solution. Above normal temps are looking
increasingly likely early next week, with low/mid 80s
forecasted.

&&

.AVIATION /18Z Wednesday THROUGH Monday/...

Generally VFR conditions will continue into much of the
afternoon as showers and thunderstorms develop and increase in
coverage and intensity through 21 UTC. Cumulus field will
increase and become broken as well. MVFR conditions will develop
in the heavier downpours. Brief improvement can be expect early
this evening but lower clouds and some fog may develop after
midnight as the cold front to the north approaches from the
north along with lingering moisture in the boundary layer.  The
boundary will sag south into northern Ohio and nw PA Thursday
morning and bring IFR to MVFR cigs.

.OUTLOOK...Non-VFR conditions possible in showers/thunderstorms
Thursday through Saturday morning and again in showers next week
Monday and Tuesday.

&&

.MARINE...
A frontal boundary will slowly sag south to the lake by tonight,
with generally southwest flow through the day today over the lake.
Winds will flip around to the northeast as the front moves down the
lake late tonight through tomorrow. Strong northeast flow tomorrow
afternoon/evening, with 20 kts expected, will likely prompt a small
craft advisory during the afternoon/evening hours. Winds will
decrease Thursday night into Friday morning, becoming more southerly
as a warm front lifts back north across the lake. Another cold front
will quickly follow, crossing the lake from west to east Friday
night. High pressure will build across the Great Lakes through the
rest of the weekend.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...TK
NEAR TERM...LaPlante
SHORT TERM...Greenawalt
LONG TERM...Greenawalt
AVIATION...LaPlante
MARINE...Greenawalt
Hazardous weather outlook, Sep 11, 10:20 AM EDT, 5 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
1020 AM EDT Wed Sep 11 2019

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-121430-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood-
Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-
Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Ashtabula Lakeshore-Northern Erie-Southern Erie-
1020 AM EDT Wed Sep 11 2019

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

Scattered to numerous showers and thunderstorms are expected to
develop toward the middle of the afternoon and persist into the
evening. Storms may produce strong to perhaps damaging winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon.

In the hours before

Special weather statement, Sep 11, 1:58 PM EDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Cleveland OH
158 PM EDT Wed Sep 11 2019

OHZ021-022-111845-
Summit-Portage-
158 PM EDT Wed Sep 11 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN PORTAGE AND
SOUTHERN SUMMIT COUNTIES...

At 156 PM EDT, a strong thunderstorm was located over Akron, moving
northeast at 25 mph.

Wind gusts up to 50 mph and penny size hail are possible with this
storm.

Locations impacted include...
Akron, Ravenna, Kent, Barberton, Green, Hudson, Tallmadge,
Mogadore, Norton, Brimfield, Fairlawn, Randolph, Munroe Falls,
Lakemore, Atwater, Silver Lake and Brady Lake.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4096 8158 4110 8165 4128 8133 4102 8114
      4099 8125 4099 8142 4094 8142
TIME...MOT...LOC 1756Z 242DEG 22KT 4105 8154

Clark
Local storm report, Sep 11, 2:39 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
239 PM EDT WED SEP 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0211 PM     TSTM WND DMG     2 S AKRON               41.05N 81.52W
09/11/2019                   SUMMIT             OH   TRAINED SPOTTER

            PARTS OF A AIR CONDITIONER BLEW OFF A ROOF,
            REPORTED AT GRANT ST. AKRON, OH.

&&

THOMPSON
Special weather statement, Sep 11, 3:14 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Cleveland OH
314 PM EDT Wed Sep 11 2019

OHZ013-014-022-023-032-033-112000-
Geauga-Portage-Stark-Mahoning-Trumbull-Ashtabula Inland-
314 PM EDT Wed Sep 11 2019

...SCATTERED STRONG THUNDERSTORMS WILL AFFECT TRUMBULL...
PORTAGE...MAHONING...SOUTHEASTERN GEAUGA...NORTHEASTERN
STARK AND SOUTHERN ASHTABULA COUNTIES...

At 312 PM EDT, a strong thunderstorm was located near North
Bloomfield, or 15 miles north of Warren, moving east at 15 mph.
Additional strong thunderstorms will affect portions of northeast
Ohio.

Winds in excess of 40 mph and penny size hail are possible with
these storms.

Locations impacted include...
Youngstown, Warren, Salem, Ravenna, Columbiana, Boardman, Kent,
Alliance, Hudson, Niles, Tallmadge, Streetsboro, Campbell, Hubbard,
Canfield, Cortland, Newton Falls, Sebring, Mogadore and Lordstown.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4091 8108 4099 8139 4126 8140 4150 8123
      4157 8110 4158 8052 4090 8052 4090 8082
      4093 8083 4093 8089 4090 8090
TIME...MOT...LOC 1912Z 258DEG 14KT 4146 8080

Clark

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 1:58 PM EDTSpecial Weather StatementCLESummit47 min
Sep 11, 3:14 PM EDTSpecial Weather StatementCLEGeauga, Mahoning, Portage, Trumbull46 min
Sep 11, 3:36 PM EDTSpecial Marine WarningCLE54 min
Sep 11, 3:44 PM EDTSevere Thunderstorm WarningCLEMahoning26 min
Sep 11, 4:07 PM EDTSpecial Marine WarningCLE53 min
Sep 11, 4:17 PM EDTSpecial Weather StatementCLETrumbull28 min
Sep 11, 4:54 PM EDTSpecial Marine WarningCLE66 min
Sep 11, 5:03 PM EDTSpecial Weather StatementCLECuyahoga, Geauga27 min
Sep 11, 5:21 PM EDTSevere Thunderstorm WarningCLECuyahoga, Geauga, Lake, Portage, Summit24 min
Sep 11, 6:13 PM EDTSpecial Weather StatementCLEAshtabula32 min
Sep 11, 6:17 PM EDTSpecial Marine WarningCLE58 min
Sep 11, 6:27 PM EDTSpecial Weather StatementCLEPortage33 min
Sep 11, 6:38 PM EDTSpecial Weather StatementCLETrumbull37 min
Sep 11, 6:42 PM EDTSpecial Weather StatementCLEAshtabula33 min
Sep 11, 6:55 PM EDTSpecial Weather StatementCLEMahoning35 min
Sep 11, 7:14 PM EDTSpecial Weather StatementCLETrumbull16 min
Sep 11, 7:28 PM EDTSpecial Weather StatementCLEMahoning32 min
Sep 11, 7:49 PM EDTSpecial Marine WarningCLE86 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.